Hail, Bath
- When
- July 27, 3:50 PM EST
- Where
- Bath County, Hot Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.000, -79.833
Numerous thunderstorms developed in the late afternoon and early evening on the 27th. Some of these became severe producing damaging winds that brought numerous trees down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Numerous thunderstorms developed in the late afternoon and early evening on the 27th. Some of these became severe producing damaging winds that brought numerous trees down. There was also one report of penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 1:55 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT WED JUL 27 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
LAST DAY OF SIGNIFICANT HEAT TODAY AS UNSEASONABLY STRONG COLD FRONT
PUSHES INTO THE REGION. BAND OF SHOWERS AND TSTMS FORMING ALONG THE
FRONT JUST TO OUR WEST LATE THIS AFTERNOON. BULK OF TSTMS EXPECTED
TO DIMINISH ON THE WESTERN SLOPES LATER THIS EVENING AND DEVELOP IN
SHARPENING LEE TROF JUST EAST OF THE FCST AREA. THIS LEE TROF WILL
REMAIN STATIONARY TO OUR SOUTHEAST OVER THE NEXT SEVERAL DAYS AND BE
A MAJOR PLAYER IN THE REGIONS WX AS WAVES OF LOW PRESSURE BRING
PERIODS OF RAIN ALONG AND TO THE WEST OF THE BOUNDARY THROUGH
MONDAY.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
BEST CHCS OF RAIN AT THIS TIME APPEAR TO BE LATE THURSDAY INTO
FRIDAY AS FIRST SIGNIFICANT WAVE RIDES UP THE FRONT. FRONT AND
BEST SPPT FOR RAIN GETS SUPRESSED TO THE SOUTH BEHIND THE WAVE FRI
NGT AND SATURDAY...THEN SECOND WAVE SLATED FOR SUNDAY AND SUNDAY
NIGHT WILL LIKELY BRING RAIN BACK INTO THE NW PORTION OF THE FCST
AREA. MOST OF THE FCST AREA WILL REMAIN IN COOL...STABLE THRU THE
WEEKEND. FAR SOUTHEASTERN PORTIONS OF THE FCST AREA WILL BE MOST
LIKELY TO SEE CONVECTION AND HEAVIER RAIN. THIS LAST WAVE WILL
EXIT EARLY IN THE WEEK USHERING IN DRIER AIR AND MORE TYPICAL
SUMMERTIME CHCS OF TSTMS INTO MIDWEEK.
CHCS OF RAIN WILL DEPEND HIGHLY ON THE MEANDERINGS OF THE FRONT AND
HOW MUCH THE WAVES WILL AFFECT ITS MOVEMENT. BUT AT THIS TIME IT
LKS LIKE AREA EAST OF THE MTNS COULD RECEIVE SIGNIFICANT AMOUNTS OF
RAIN FOR THE NEXT 4-5 DAYS.
&&
.AVIATION...
SHOWERS AND STORMS HAVE DEVELOPED FROM CENTRAL TENNESSEE NORTHEAST
THROUGH WEST VIRGINIA AND INTO WESTERN PENNSYLVANIA IN ADVANCE OF
AN APPROACHING COLD FRONT. BY THE LATE AFTERNOON...THIS BROKEN
LINE OF STORMS SHOULD REACH SOUTHEAST WEST VIRGINIA. A LEE TROUGH
WAS STILL OVER THE PIEMONTS OF VIRGINIA AND NORTH CAROLINA.
CONVECTION ALONG THAT FEATURE LATE THIS AFTERNOON INTO EARLY THIS
EVENING IS ALSO EXPECTED. AS THE FRONT SETTLES OVER OUR REGION
TONIGHT...MVFR CEILINGS WILL ENTER INTO REGION WEST OF THE BLUE
RIDGE ALONG WITH MVFR LIGHT FOG. DURING THE DAY THURSDAY
CONVECTION IS EXPECTED TO REFIRE ALONG THE STALLED FRONT BY MID-
DAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ022-032>035-043>047-058-059 UNTIL 7 PM
WEDNESDAY.
NC...HEAT ADVISORY FOR NCZ004>006-020 UNTIL 7 PM WEDNESDAY.
WV...NONE.
&&
JS/JS/DSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 333 AM EDT WED JUL 27 2005 NCZ004>006-020-VAZ022-032>035-043>047-058-059-280745- STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY CONTINUES IN EFFECT THROUGH TODAY. TEMPERATURES WILL AGAIN CLIMB WELL INTO THE 90S WITH SOME SPOTS TOPPING 100 DEGREES. THIS WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES. ISOLATED STRONG THUNDERSTORMS WITH POSSIBLE DAMAGING WINDS MAY OCCUR THIS EVENING INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ023-024-280745- SURRY-WILKES-BOTETOURT-ROCKBRIDGE- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL CAUSE HEAT INDICES TO RISE TO AROUND 100 DEGREES THIS AFTERNOON. ISOLATED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS LATE THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-280745- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL AGAIN CAUSE HEAT INDICES TO RISE TO BETWEEN 95 AND 100 DEGREES THIS AFTERNOON. A FEW STRONG THUNDERSTORMS COULD PRODUCE ISOLATED DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 419 PM EDT WED JUL 27 2005 VAZ020-WVZ045-272058- BATH-GREENBRIER- 419 PM EDT WED JUL 27 2005 A COUPLE OF AREAS OF STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND BATH COUNTIES THROUGH 515 PM. ONE THUNDERSTORM WILL MOVE EAST OUT OF NORTHEASTERN GREENBRIER COUNTY...INTO WESTERN BATH COUNTY. LOCATIONS SUCH AS BACOVA JUNCTION....CALLISON AND HOT SPRINGS CAN EXPECT GUSTY WINDS...AND POSSIBLY SMALL HAIL WITH THIS STORM BETWEEN 430 PM AND 500 PM. OTHER THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL GREENBRIER COUNTY...MAINLY FROM FRANKFORD WEST TO MEADOW BLUFF. THESE STORMS WILL CONTAIN HEAVY RAINS AND GUSTY WINDS... ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. STAY INDOORS IF A STORM APPROACHES YOUR AREA...AND AVOID USING ELECTRICAL APPLIANCES. ALSO STAY AWAY FROM WINDOWS. 05
The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467493, 5467494, 5467496, 5467492, 5467495, 5467497, 5467498, 5467499, 5467500, 5467501.